Iowa, 2025

Hail and Damaging Winds in Iowa, April 28, 2025

April 28, 2025 · NWS FSD · 17 events in 6 counties and zones

Thunderstorms erupted along a cold front and a post-frontal boundary during the afternoon and early evening of April 28. Steep mid-level lapse rates around 8C/km and 55 to 65 knots of deep-layer shear led to severe storm structures, which evolved toward smaller-scale linear features along strong outflow pools with 60 to 65 mph winds during the event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms erupted along a cold front and a post-frontal boundary during the afternoon and early evening of April 28. Steep mid-level lapse rates around 8C/km and 55 to 65 knots of deep-layer shear led to severe storm structures, which evolved toward smaller-scale linear features along strong outflow pools with 60 to 65 mph winds during the event. Post-frontal storms developed in an environment of up to 1000 J/kg MUCAPE which favored mainly large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 28, 2:39 PM CST, 27 minutes earlier. Its key messages:

  • Strong to severe thunderstorms persist along and east of highway-60 this afternoon. Should see this round of storms push east of the area by 5 pm with all severe hazards possible.
  • A second round of isolated strong to severe storms is expected between 5 pm and 8 pm along and north of the Missouri River and into adjacent areas northwest Iowa. Large hail up to 2"+ is the primary hazard with damaging winds up to 60 mph being the second hazard.
  • Cooler conditions briefly return on Tuesday before temperatures rebound for the middle and end of the week. A few chances for light rain are possible throughout the week.
Area forecast discussion, Apr 28, 2:39 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
339 PM CDT Mon Apr 28 2025

.KEY MESSAGES...

- Strong to severe thunderstorms persist along and east of
  highway-60 this afternoon. Should see this round of storms
  push east of the area by 5 pm with all severe hazards
  possible.

- A second round of isolated strong to severe storms is expected
  between 5 pm and 8 pm along and north of the Missouri River
  and into adjacent areas northwest Iowa. Large hail up to 2"+
  is the primary hazard with damaging winds up to 60 mph being
  the second hazard.

- Cooler conditions briefly return on Tuesday before
  temperatures rebound for the middle and end of the week. A few
  chances for light rain are possible throughout the week.

&&

.DISCUSSION...
Issued at 338 PM CDT Mon Apr 28 2025

Strong to severe storms have developed east of I-29 this afternoon,
especially along and east of highway-60. These storms are in a
volatile environment as CAPE values are currently up to 2,000 to
3,000+ along with deep layer shear values up to about 60 knots.
Latest hodographs show some curvature in the low levels along with
some storm relative helicity (SRH) values above 100 m2/s2 though
this curvature and associated SRH is decreasing as surface winds
continue to veer to out of the southwest of the dry line. That said,
there is sufficient surface vorticity and 0-3km CAPE is sufficient
along the boundary which will continue an isolated tornado threat
for any storm along the boundary. Outside of tornadoes, the main
hazards of large hail up to 2"+ and damaging winds up to about 70
mph are possible with any storm that develops. While this initial
round of storms looks to exit the area between 3 and 5 pm, a second
round of isolated storms is possible along the second boundary/cold
front that has pushed into central South Dakota.

There is also a narrow area of drier air between the current dry
line and cold front. However, a small amount of moisture looks to
pool just along and behind the cold front. This looks to result in
the possibility of a second round of isolated strong to severe
storms. Latest hi-resolution models show one or two storms
developing on or just behind the cold front itself. Instability will
be on the lower end but shear will still remain strong with the left
exit region of an upper jet overhead. Thus, this second chance for
an isolated strong to severe storm will be a mainly large hail and
damaging wind threat. Large hail will remain up to 2"+ along with
damaging winds to 60 mph. With the potential for these storms to
develop just along and behind the cold front, winds will be
generally backing with height aloft. This suggests that left split
storms will become the dominant storms with large hail being the
primary threat. This second round of storms will come to an end by 8
pm to 9 pm this evening. Light rain showers are also expected well
behind the front across parts of central and south central South
Dakota through the evening hours as well.

Any chance for rain will come to an end during the overnight hours.
With cold air advection in place, low temperatures look to fall to
the low 30s to low 40s. With low temperatures falling near to below
freezing, this could affect growing vegetation. However, these
temperatures will only be reached for a brief period of time. Thus
have held off on issuing and frost/freeze headlines.

High pressure moves into the area tomorrow, keeping conditions dry
for the entire day. With 850 mb temperatures residing between +2C to
+6C aloft, high temperatures will cool to near seasonable in the
upper 50s and 60s. With high pressure directly over the area, winds
will go light and variable. This will make for a pleasant Spring day
across the area! Southerly winds will pick up for the evening and
overnight hours. This will keep low temperatures a bit on the warm
side with lows falling to the upper 30s to low 40s.

A shortwave trough will rotate into the forecast area on Wednesday,
bringing the next chance for rain. This is a weak shortwave though
with weak forcing associated with it. Large scale subsidence will be
in play due to the forecast area residing in the left entrance
region of an upper level jet. At the same time, this wave will be
moisture starved. Thus, only light rain is expected at this time.
Weak instability will be present so there could be a few rumbles of
thunder or weak thunderstorm. With such weak instability in place,
no severe storms are expected. The ensembles support this light rain
potential as they only show a 40-80% chance for rainfall amounts to
exceed a hundredth of an inch. Temperatures on the other hand will
warm a decent bit with highs warming to the 60s and 70s. Chances for
rain will persist through the day but will be slowly waning through
the overnight hours. Lows will fall to the 40s overnight.

Broad troughing will reside over the Northern Plains for Thursday
and Friday. Despite the troughing, highs will remain near to
slightly above average in the 60s and 70s. With the best dynamical
lift residing east of the area, Thursday and Friday will be dry.
Northwest winds will prevail for both days but the winds will be
stronger on Thursday with gusts up to about 30 mph.

Upper level long wave ridging will push into the central US for the
weekend. This will push high temperatures well above average into
the 70s to up to about 80F. There could be renewed chances for rain
on Sunday as southerly flow strengthens across the Plains ahead of
an upper level trough pushing into the west coast. This chance for
rain is uncertain though because little forcing for ascent will be
present. However, given the strength of this trough, trends will be
monitored over the coming days.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1244 PM CDT Mon Apr 28 2025

Latest satellite and radar shows a line of thundershowers that has
developed along a boundary that is approximately along I-29. This
boundary will continue to push eastwards through the majority of the
afternoon hours. These storms are expected to be strong to severe
though the good news is that these storms will remain east of all
TAF sites once they push through KFSD. This round of storms looks to
push east of the area by the later afternoon hours. However, a
second round of isolated strong to severe storms is possible along
and north of the Missouri River and into adjacent areas of northwest
Iowa for a few hours late this afternoon and part of the evening
hours. At the same time, winds will be turning to out of the
northwest with gusts up to about 35 knots while MVFR stratus returns
to the area. The stratus will overspread the entire area through the
evening and overnight hours. However, the stratus will completely
exit the area around sunrise tomorrow morning, leaving VFR
conditions and weakening winds to end the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...Meyers
AVIATION...Meyers
Hazardous weather outlook, Apr 28, 10:33 AM CST, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1133 AM CDT Mon Apr 28 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-056-062-067-070-071-291645-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Union-
1133 AM CDT Mon Apr 28 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected to develop early this afternoon along and
east of I-29, though the greatest risk for severe storms will be
between 3 pm and 8 pm. The severe storms will be capable of large
hail, damaging winds, and isolated tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

SDZ038-039-050-052>055-057>061-063>066-068-069-291645-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-
1133 AM CDT Mon Apr 28 2025

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...This afternoon and tonight.

While the main severe weather threat is expected to be along and
east of I-29, an isolated strong to severe storm is possible along
and north of the Missouri River between 5 pm and 8 pm. Large hail and
damaging winds will be the primary hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Apr 28, 2:01 PM CST, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
301 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     Hail             5 ENE Dundee            43.86N 95.38W
04/28/2025  M1.00 Inch       Cottonwood         MN   Emergency Mngr

            Lots of quarter size hail.

&&

JC
Local storm report, Apr 28, 2:12 PM CST, 54 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
312 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     Hail             3 SE Brewster           43.66N 95.43W
04/28/2025  M1.00 Inch       Jackson            MN   Public

&&

JC
Local storm report, Apr 28, 2:24 PM CST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
324 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     Hail             Windom                  43.87N 95.12W
04/28/2025  M1.00 Inch       Cottonwood         MN   Emergency Mngr

&&

JC
Local storm report, Apr 28, 2:46 PM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
346 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     Hail             4 ENE Round Lake        43.56N 95.39W
04/28/2025  M1.00 Inch       Jackson            MN   Public

            ground covered in nickel to quarter size
            hail.

&&

JC
Local storm report, Apr 28, 2:58 PM CST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
358 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     Tstm Wnd Gst     5 NW Jackson            43.67N 95.05W
04/28/2025  M60 MPH          Jackson            MN   Public

&&

JC
Local storm report, Apr 28, 3:02 PM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
402 PM CDT Mon Apr 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     Hail             6 N Orleans             43.53N 95.11W
04/28/2025  M0.75 Inch       Jackson            MN   Public

&&

JC

The radar

The Sioux Falls radar (KFSD), 127 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

15 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Dickinson

When
April 28, 3:06 PM CST to 3:08 PM CST
Where
Dickinson County, 3.66 mi SW of Fuller Fld Arpt
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
43.300, -95.210

Hail, Dickinson

When
April 28, 3:16 PM CST to 3:19 PM CST
Where
Dickinson County, 4.61 mi SSW of Fuller Fld Arpt
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
43.270, -95.190

Hail, Clay

When
April 28, 3:24 PM CST to 3:27 PM CST
Where
Clay County, 0.85 mi SE of Fostoria
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.240, -95.160

Hail, Dickinson

When
April 28, 3:28 PM CST to 3:31 PM CST
Where
Dickinson County, 4.61 mi SSE of Fuller Fld Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
43.270, -95.110

Thunderstorm Wind, Dickinson

When
April 28, 3:28 PM CST to 3:29 PM CST
Where
Dickinson County, 4.08 mi WNW of Terril
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.330, -95.050

Several small tree limbs downed by estimated 50 to 60 mph thunderstorm winds.

Hail, Clay

When
April 28, 4:20 PM CST to 4:22 PM CST
Where
Clay County, 0.5 mi E of Dickens
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
43.130, -95.020

Hail was mostly dime to quarter sized, but some stones were as large as ping pong balls.

Hail, Plymouth

When
April 28, 5:04 PM CST to 5:07 PM CST
Where
Plymouth County, 0.69 mi S of Le Mars
Measured
1.25 in hail
Reported by
Public
Coordinates
42.770, -96.170

Hail, Plymouth

When
April 28, 5:04 PM CST to 5:10 PM CST
Where
Plymouth County, 0.51 mi E of Le Mars
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.780, -96.160

Nickel to quarter size hail fell for around 6 minutes, with a few stones slightly larger than quarters.

Hail, Plymouth

When
April 28, 5:11 PM CST to 5:14 PM CST
Where
Plymouth County, 2.05 mi SE of Seney
Measured
1 in hail
Reported by
Public
Coordinates
42.830, -96.100

Hail, Lyon

When
April 28, 5:47 PM CST to 5:49 PM CST
Where
Lyon County, 3.66 mi SW of Inwood
Measured
1 in hail
Reported by
Social Media
Coordinates
43.290, -96.510

Hail, Lyon

When
April 28, 6:00 PM CST to 6:01 PM CST
Where
Lyon County, Doon
Measured
1 in hail
Reported by
Social Media
Coordinates
43.280, -96.230

Hail, Lyon

When
April 28, 6:08 PM CST to 6:09 PM CST
Where
Lyon County, 4.08 mi W of George
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
43.340, -96.080

Hail, Lyon

When
April 28, 6:09 PM CST to 6:11 PM CST
Where
Lyon County, 2.56 mi SW of George
Measured
1.75 in hail
Reported by
Social Media
Coordinates
43.320, -96.030

Hail was as large as ping-pong to golf ball size.

Hail, Lyon

When
April 28, 6:18 PM CST to 6:21 PM CST
Where
Lyon County, 1.22 mi SE of Little Rock
Measured
0.88 in hail
Reported by
Public
Coordinates
43.440, -95.880

Hail, Osceola

When
April 28, 6:23 PM CST to 6:24 PM CST
Where
Osceola County, 1.51 mi E of Sibley
Measured
1.25 in hail
Reported by
Social Media
Coordinates
43.400, -95.740

Quarter to half-dollar size hail fell for a brief time.

Thunderstorm Wind, Osceola

When
April 28, 6:35 PM CST to 6:36 PM CST
Where
Osceola County, 3.66 mi NE of Sibley
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
43.430, -95.710

Hail, Cherokee

When
April 28, 7:13 PM CST to 7:15 PM CST
Where
Cherokee County, 1.38 mi N of Cherokee
Measured
1 in hail
Reported by
Public
Coordinates
42.770, -95.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1256800, 1256802, 1256805, 1256806, 1256822, 1256807, 1256808, 1256809, 1256810, 1256811, 1256814, 1256816, 1256817, 1256819, 1256820, 1256823, 1256821.